Dear Doctor: Proton pump inhibitors, which I take for my severe heartburn, have made my life enjoyable again. Now I'm reading that they may cause kidney damage. How serious is the risk? I really don't want to give them up.
Dear Reader: Severe heartburn, which is the burning sensation behind your breastbone that comes on after a meal, can be debilitating. Caused by the presence of stomach acid, it's an irritation of the lining of the esophagus, the muscular tube that runs between the throat and the stomach.
When things are working properly, a ring of muscle fibers in the lower esophagus prevents the contents of the stomach, including the powerful acids that break down food, from moving back up and damaging tender tissues. This ring of muscles is known as the lower esophageal sphincter, or LES. However, in some people, the closure of the LES is incomplete. This allows the stomach acids to back up into and potentially damage the lining of the esophagus, which is known as reflux.
Proton pump inhibitors, or PPIs, are extremely effective in alleviating chronic and severe heartburn. They reduce stomach acid by blocking the action of an enzyme in the wall of the stomach. But numerous studies have raised serious questions about a potential link between PPIs and kidney disease.
A pair of studies published in 2016 in the Journal of the American Society of Nephrology and JAMA Internal Medicine looked at information collected from tens of thousands of patients in two separate databases. The results backed up the previous research -- that patients taking PPIs were at higher risk of developing kidney disease than individuals who used a different class of drugs, known as H2 blockers, to address the same digestive issues.
In the two 2016 studies, it was found that the risk of developing kidney disease was increased among patients who took PPIs twice daily. Additionally, that risk rose over the first two years of PPI use, according to the results of the studies. The studies addressed only prescription drugs and not over-the-counter PPIs. This is because the data relating to non-prescription PPIs are not readily available.
Although some experts in the field of nephrology now believe these drugs may cause harm in some cases, others suggest that the studies, which are observational rather than clinical, have significant limitations. Additionally, the data pool includes many individuals who are already in poor health. Experts who are taking a more cautious approach suggest this makes a direct connection between PPIs and kidney damage more difficult to prove.
As to your own situation, we think it's important that you make an appointment with your family physician to talk things over. First of all, it's possible that there may be non-medical alternatives to managing your chronic heartburn. Losing weight, eating smaller meals and changing your diet can be surprisingly effective. If it turns out that your physician feels you do require medication, discuss the option of using H2 blockers, medications which also reduce stomach acid. While not quite as effective as PPIs, switching away from PPIs may give you peace of mind.
(Send your questions to firstname.lastname@example.org, or write: Ask the Doctors, c/o Media Relations, UCLA Health, 924 Westwood Blvd., Suite 350, Los Angeles, CA, 90095. Owing to the volume of mail, personal replies cannot be provided.)